Richter Scale

Precepting has been going well. My preceptee has a knack for us getting calls – no cardiac arrests yet, but a steady diet of low grade ALS calls – chest pains, COPD, hypoglycemia, broken hips, pneumonias, syncopes. For the most part, I just sit back and watch her. I might draw up a saline lock or put the electrodes on the monitor leads, or take a blood pressure for her, but it’s her show. She’ll lay out her course of treatment and I’ll nod. Sounds good.

Earlier this week we had one of our better calls. It came in as a nursing home pass from the commercial service for a man who had a high blood sugar. The nurse met us at the door and said the man had a sugar of 500, was agitated and just needed some insulin. And why wasn’t he getting it? He wasn’t on insulin, but the nurse thought the doctor should just order some units for them to give the patient so they wouldn’t need to bother us. The other nurse, she said, wanted to send him out.

The patient, normally verbal, was very restless in bed, moving from side to side of the bed, unable to focus or answer questions. We got him moved over onto the stretcher and then out to our ambulance. I stayed and waited for the nursing supervisor to finish the paperwork. I asked for the med sheet, but the nurse said the man, who had a history of HTN and NIDDM, oddly wasn’t on anything. I asked how long the patient had been restless and she said it started an hour earlier when the patient was found on the floor incontinent of stool and urine. That didn’t sound like hyperglycemia, it sounded more like a seizure. I noticed on the paperwork the patient was a DNR, so I asked for a copy of that official paperwork as well, which the nurse reluctantly dug out for me.

Out in the ambulance, as my preceptee sunk an IV in the patient’s forearm, I relayed the new information, which was different from what my preceptee had gotten from the other nurse. We put an ETCO2 cannula on the patient, but he kept grabbing at it with his left hand and yanking it off. We held his arm down long enough to get a reading – 35 – normal. There was no Kussmal breathing, no fruity acetone smell to his breath. Our blood sugar came up HI, which means greater than 500. We switched the ETCO2 cannula to a regular nasal cannula thinking the mouth piece was what was bothering him. He reached again and yanked it out of his nose. I was sitting in the right hand seat, and noticed that the patient kept looking at my preceptee on the left bench, but I couldn’t get him to turn and look at me. It was apparent there was something neurological going on. When my preceptee held down his left hand, the patient reached with the right hand to try to yank the cannula out, but he kept hitting his nose and eyes. By now we were going lights and sirens to the hospital, and calling in a possible stroke alert.

To stop him from hitting himself, I held his right arm down. If I was alone in the back I would have been busy doing the 12 lead or making the radio patch, but I was able to just sit there and watch the patient. I felt a little tremor in the patient’s arm. “Get the Ativan,” I said. I felt like a technician watching a Richter Scale needle start to go crazy as the tremor gained in intensity. Run for the hills! The big ones coming! The seizure now apparent to the eye progressed in intensity until it was rocking the stretcher full blown. We were in the parking lot of the ED now. We managed to get the ETCO2 back on the patient and while it showed he continued to breath during the early part of his seizure, his ETCO2 was rising steadily all the way up to 69, by which time we had the ambu bag out and were trying to ventilate him in between suctioning him as secretions frothed from his mouth. The Ativan took effect and the seizure broke finally. He began to breathe effectively on his own again and his ETCO2 came back to normal.

I’ll be curious to get the full follow up on the patient. It was a great precepting call, and I was glad to see my preceptee managed to keep her calm through the surprises the call offered.

3 Comments

  • Rory says:

    the presentation screams of Hyperosmolar Hyperglycemic Nonketotic Coma (HHNK). non-ketotic = no acetone breathResidents of nursing facilities who are elderly and demented are at the highest risk, but the syndrome has been reported in patients as young as 18 months.A wide variety of focal and global neurologic changes may be present, including the following:Drowsiness and lethargyDeliriumComaFocal or generalized seizuresVisual changes or disturbancesHemiparesisSensory deficitsemedicine tells all. DMII + hyperglycemia + AMS means that HHNK should be high on your differential diagnosis.pour on the fluids next time.

  • PC says:

    Awesome post. After I have gotten all the followup on this I am going to post on it. I think you are right on though. This is not something I am familiar with. I just read the emedicine article and it makes much sense.Preliminary info from the hospital is the CAT scan showed no active insult, but old ishemia. The blood sugar was in the 700’s. The patient despite being a DNR, ended up being intubated at the family’s request. I am waiting for more info.Based on the blood sugar, we did run about 300 cc of fluid in, but then given his blood pressure and the possibility of a bleed, we decided to be cautious and KVO it.Thanks for the post. I definiately learned something new and valuable.PC

  • RevMedic says:

    Peter – Excellent post and a great teaching tool. I didn’t pick up on the HHNK either. I’ll definitely pass this one on to my folks. If you go to my PowerPoint presentation, towards the end, I have a few slides on HHNK. The jist of it is that in DKA, EtCO2 will be low, which shows metabolic acidosis. Cool stuff, this ‘new’ medicine…Take Care,Eric

Leave a Reply

Your email address will not be published. Required fields are marked *